Wisconsin, 2008

Winter Storm in Wisconsin, February 17, 2008

February 17, 2008 · NWS GRB · 20 events in 20 counties and zones

Low pressure moved from Oklahoma and deepened as it tracked across southeast Wisconsin. Over one quarter inch of freezing rain fell before the freezing rain and sleet in the east-central part of the state changed to snow.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Low pressure moved from Oklahoma and deepened as it tracked across southeast Wisconsin. Over one quarter inch of freezing rain fell before the freezing rain and sleet in the east-central part of the state changed to snow. Once the snow started, it fell at the rate of 1 inch or more per hour. Precipitation fell mainly in the form of snow in central and far northeast Wisconsin.

A swath of 8 to 12 inches of snow fell from Wautoma to Marinette. The highest snowfall totals included 12.0 inches at Clintonville (Waupaca Co.), 11.4 inches near Stiles (Oconto Co.), 10.5 inches at Marinette (Marinette Co.) and Navarino (Shawano Co.) and 10.4 inches at Wautoma (Waushara Co.).

The storm caused dozens of churches to cancel services and campaign stops by two presidential candidates, that had been scheduled for the afternoon, had to be called off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 16, 4:00 PM CST, 11 hours earlier.

Area forecast discussion, Feb 16, 4:00 PM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CST SAT FEB 16 2008

.SHORT TERM...TONIGHT AND SUNDAY
MAJOR WINTER STORM BREWING ACROSS THE SOUTHERN PLAINS THIS AFTERNOON.
THE STORM IS PROJECTED TO MOVE INTO LOWER MICHIGAN BY SUNDAY NIGHT.
A HEAVY SWATH OF SNOW IS EXPECTED ACROSS NORTH EAT WISCONSIN. SOME
QUESTIONS LINGERING ON HOW FAR WEST THE HEAVY SNOW WILL MAKE IT
INTO NORTH CENTRAL AND CENTRAL WISCONSIN...AND ALONG LAKE MICHIGAN
WHERE A MIXED BAG OF PRECIPITATION IS EXPECTED SUNDAY MORNING
BEFORE CHANGING OVER TO ALL SNOW DURING THE AFTERNOON.

A BAND OF HEAVY SNOW FROM 6 TO 12 INCHES IS EXPECTED EAST OF A
WISCONSIN RAPIDS TO IRON MOUNTAIN LINE WITH LIGHTER AMOUNTS TO
THE NORTH AND WEST. MODELS SHOWING STRENGTHENING SURFACE CYCLONE...
IMPRESSIVE PRECIPITABLE WATER ACROSS THE SOUTHERN PLAINS OF 250
PERCENT OF NORMAL...AND COUPLED JET STRUCTURE WHICH PLACES NORTHEAST
WISCONSIN IN THE AREA OF BEST LIFT. NEAR THE LAKE...IT WILL COME
DOWN TO EVAPORATIVE COOLING AND STRONG VERTICAL LIFT AND HOW
THAT WILL OFFSET THE WARM LAYER AROUND 850MB. BUFKIT SOUNDINGS
SUGGESTING BEST LIFT IN THE -10 C TO -15 C RANGE AND NEARLY ISOTHERMAL
LAYER NEAR 0 C WHICH WILL PROMOTE DECENT SNOWFLAKE GROWTH.
ON THE BACK SIDE OF THE SYSTEM...STRONG NORTH OR NORTHEAST WINDS
WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW. NEAR WHITE
OUT CONDITIONS ARE EXPECTED ACROSS NORTHEAST WISCONSIN SUNDAY
AFTERNOON INTO SUNDAY EVENING.

SEE THE LATEST WINTER WEATHER MESSAGE FOR HEADLINES AND AMOUNTS.

.LONG TERM...SUNDAY NGT THRU NXT SAT. MAIN FCST CONCERN INITIALLY
IS THE BACKSIDE PCPN CHCS ASSOCIATED WITH DEPARTING MAJOR STORM
SUNDAY NGT INTO MON AS WELL AS LK EFFECT POTENTIAL FOR N-CNTRL AS
COLDER AIR AND FAVORABLE TRAJS INTERACT. HEADED TOWARD THE LONGER
TERM...MDLS CONT TO ADVERTISE A DE-AMPLIFICATION OF THE MEAN FLOW
ACROSS THE CONUS NXT WEEK. THE FLOW EVENTUALLY SPLITS TOWARD THE
END OF THE WEEK WITH MORE ACTIVE SRN BRANCH KEEPING BULK OF ANY
PCPN TO THE SOUTH OF NE WI. THIS TREND WOULD ALSO BRING TEMPS
CLOSER TO NORMAL LEVELS FOR LATE FEB.

SFC LOW TO CONT TRACKING NE INTO SE ONTARIO SUNDAY NGT BUT
COMBINATION OF WRAP-AROUND MSTR...CYCLONIC FLOW AND STG CAA WL
KEEP MAINLY LGT SNOW GOING THRU THE NGT. BEST LIFT AND FORCING
ALREADY PULLING OUT SUNDAY EVENING...HOWEVER ANOTHER INCH OR TWO
OF SNOW IS PSBL OVR ERN WI. BIGGER ISSUE COULD BE THE BLOWING AND
DRIFTING SNOW AS NW WNDS OF 15 TO 30 MPH WITH HIGHER GUSTS
EXPECTED. ANOTHER SITN THAT NEEDS TO BE ADDRESSED IS THE POTENTIAL
LK EFFECT FOR N-CNTRL WI AS THE CAA TAKES OVR. TRAJS BECOME
FAVORABLE BY LATE SUNDAY EVENING WITH DELTA-T VALUES APPROACHING
20 AND LITTLE IN THE WAY OF AN INVERSION. THE NW CORNER OF VILAS
CNTY MAY APPROACH 3 INCHES OF ADDL LK EFFECT SNOW SUNDAY NGT...
BUT PREFER TO HOLD OFF ON ADDL HEADLINES FOR NOW AND ALLOW
SYNOPTIC HEADLINES TO HAVE PRECEDENCE DUE TO ITS MORE IMMEDIATE
IMPACT. WL INSTEAD MENTION IN THE HWO.

LITTLE CHG EXPECTED INTO MON AS CYCLONIC FLOW PERSISTS AND SHARP
UPR TROF VIRTUALLY OVRHD. CHC OF SNOW SHWRS ARE NECESSARY ALTHO
ANY ACCUMULATIONS WOULD BE NEGLIGIBLE. THE LK EFFECT SNOW SHWRS
OVR N-CNTRL WI ON THE OTHER HAND TO BE MORE PROBLEMATIC WITH
ANOTHER INCH OR TWO PSBL FOR THE SNOWBELT RGN. CAA WL LIMIT MUCH
OF A TEMP RISE OVR NE WI WITH READINGS ONLY IN THE TEENS.

CYCLONIC FLOW FINALLY STARTS TO LOSE ITS GRIP OVR NE WI MON NGT AS
A RDG OF HI PRES SLIDES INTO THE UPR MIDWEST. MOST OF THE AREA WL
ONLY SEE SOME LINGERING FLURRIES MON EVENING BEFORE ENDING. CHC OF
LK EFFECT TO CARRY OVR INTO MON NGT FOR VILAS CNTY ALTHO WNDS
BACKING A BIT WOULD LIMIT ADDL ACCUMULATIONS. NE WI STILL UNDER NW
FLOW ALOFT ON TUE WITH A POLAR VORTEX DROPPING SE TOWARD LK HURON.
A WEAK CLIPPER SYSTEM AND ASSOCIATED CDFNT PUSH TOWARD THE WRN
GREAT LKS BY THE AFTERNOON...BUT MSTR APRS LIMITED AT THIS TIME.
SINCE THE RDG OF HI PRES STILL IN THE PROCESS OF DEPARTING TUE
MORNING...CURRENT THINKING IS THAT MOST OF ANY LGT SNOW WOULD HOLD
OFF TIL LATE IN THE DAY AND ONLY AFFECT CNTRL WI. TEMPS LW CONT TO
STRUGGLE WITH THE READINGS AROUND 15 DEGS BLO NORMAL.

COMBINATION OF THE CLIPPER...FROPA AND SHRTWV TO PASS THRU THE RGN
TUE NGT SO HAVE CONTINUED THE MINIMAL POP ACROSS THE ENTIRE FCST
AREA. ANOTHER SHOT OF ARCTIC AIR SURGES INTO THE GREAT LKS ALTHO
THE COLDEST OF THE AIRMASS TO BE TO OUR EAST. MAY HAVE TO LINGER A
SNOW CHC FOR VILAS CNTY AS WNDS TURN NORTH BEHIND THE FNT.
CANADIAN HI PRES TO THEN SETTLE SOUTH OVR THE AREA ON WED WITH
SKIES BECMG PARTLY CLDY. HI PRES TO BE THE DOMINANT WEATHER
FEATURE THRU THU ALBEIT IT WL BE SHIFTING TO OUR EAST. NEED TO
KEEP AN EYE ON A SRN STREAM STORM WHICH IS PROGGED TO EXTEND FROM
THE SRN PLAINS TO THE MID-MISSISSIPPI VALLEY ON THU. WHILE ANY
PCPN SHOULD REMAIN TO OUR SOUTH...EXPECT TO SEE MID/HI CLDS
OVERSPREAD CNTRL/E-CNTRL WI DURING THE DAY.

AS THIS SRN STREAM LIFTS NE INTO THE OHIO RIVER VALLEY THU NGT...
THE NRN EDGE OF THE PCPN SHIELD MAY REACH INTO SRN SECTIONS OF WI.
JUST A SLGT SHIFT NORTH WOULD BRING LGT SNOW INTO THE SRN SECTIONS
OF OUR FCST AREA...THUS HAVE ADDED A SML CHC POP FOR THESE
LOCATIONS AND CONTINUED THIS TREND INTO FRI. ANOTHER AREA OF HI
PRES IS EXPECTED TO PUSH INTO THE GREAT LKS FRI NGT INTO SAT ALTHO
CLDS COULD BE INCREASING ONCE AGAIN AS THE NXT SRN STREAM STORM
STRENGTHENS OVR THE PLAINS AND GULF MSTR GETS PULLED NORTH TOWARD
WI.
&&

.AVIATION...VFR CONDITIONS CONDITIONS WILL GIVE WAY TO IFR
CONDITIONS LATE TONIGHT OR SUNDAY MORNING. HEAVY SNOW AND BLOWING
SNOW ACROSS NORTHEAST WISCONSIN WILL CREATE SIGNIFICANT DELAYS.
IT IS POSSIBLE THAT SOME AIRPORTS LIKE GREEN BAY...APPLETON AND
MANITOWOC WILL CLOSE TO TOMORROW AFTERNOON AS WHITE OUT CONDITIONS
ARE EXPECTED SUNDAY AFTERNOON AND EVENING.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY
NIGHT FOR WIZ030-031-035>040-045-048>050.

WINTER STORM WARNING FROM 9 AM SUNDAY TO MIDNIGHT CST SUNDAY
NIGHT FOR WIZ011>013-019>022-073-074.

SNOW AND BLOWING SNOW ADVISORY FROM 9 AM SUNDAY TO MIDNIGHT CST
SUNDAY NIGHT FOR WIZ005-010-018.

&&

ECKBERG/KALLAS
Hazardous weather outlook, Feb 16, 4:08 PM CST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
408 PM CST SAT FEB 16 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
408 PM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN...CENTRAL WISCONSIN AND NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

LIGHT SNOW MAY MOVE INTO THE AREA...GENERALLY SOUTH OF HIGHWAY 29
LATE TONIGHT. THE LIGHT SNOW WILL CREATE SLICK ROADS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A MAJOR WINTER STORM WILL BRING HEAVY SNOW AND CONSIDERABLE
BLOWING AND DRIFTING SNOW SUNDAY AND SUNDAY NIGHT. THE HEAVY
SNOW WILL CREATE SIGNIFICANT TRAVEL DELAYS BY CAR. IF YOU
ARE TRAVELING BY AIR...CHECK YOUR LOCAL CARRIER TO SEE IF
FLIGHT ARE LEAVING YOUR AIRPORT AS WHITEOUT CONDITIONS COULD
CLOSE SOME AIRPORTS FOR A TIME SUNDAY AFTERNOON AND SUNDAY
EVENING.

A PROLONGED PERIOD OF LAKE-EFFECT SNOW SHOWERS IS EXPECTED ACROSS
THE SNOWBELT OF NORTH-CENTRAL WISCONSIN SUNDAY AFTERNOON THROUGH
TUESDAY MORNING. SEVERAL INCHES OF ACCUMULATION WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS FROM
THE UPCOMING STORM TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-171645-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
408 PM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WISCONSIN AND EAST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT TONIGHT...CREATING HAZARDOUS
CONDITIONS FOR SMALL CRAFTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

GALE FORCE NORTH WINDS ARE LIKELY LATE SUNDAY AFTERNOON INTO MONDAY
MORNING. HEAVY SNOW AND BLOWING SNOW WILL CAUSE VISIBILITIES TO
DROP BELOW ONE MILE SUNDAY AFTERNOON INTO SUNDAY NIGHT.

ECKBERG/KALLAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Marathon

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Marathon forecast zone
Reported by
COOP Observer
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Winter Storm, Wood

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Wood forecast zone
Reported by
COOP Observer
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Winter Storm, Portage

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Portage forecast zone
Reported by
COOP Observer
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Winter Storm, Shawano

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Shawano forecast zone
Reported by
COOP Observer
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Winter Storm, Waupaca

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Waupaca forecast zone
Reported by
COOP Observer
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Winter Storm, Waushara

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Waushara forecast zone
Reported by
COOP Observer
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Winter Storm, Forest

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Forest forecast zone
Reported by
COOP Observer
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Langlade forecast zone
Reported by
COOP Observer
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Northern Marinette

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Northern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Southern Marinette

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Southern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Southern Oconto

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Southern Oconto forecast zone
Reported by
COOP Observer
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Menominee

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Menominee forecast zone
Reported by
Unknown
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Winter Storm, Northern Oconto

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Northern Oconto forecast zone
Reported by
COOP Observer
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Outagamie

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Outagamie forecast zone
Reported by
COOP Observer
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Brown forecast zone
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Winter Storm, Kewaunee

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Kewaunee forecast zone
Reported by
Law Enforcement
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Winter Storm, Door

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Door forecast zone
Reported by
COOP Observer
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Winnebago forecast zone
Reported by
ASOS
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Winter Storm, Calumet

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Calumet forecast zone
Reported by
Law Enforcement
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Winter Storm, Manitowoc

When
February 17, 3:00 AM CST to 8:00 PM CST
Where
Manitowoc forecast zone
Reported by
Law Enforcement
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82278, 82280, 82282, 82283, 82284, 82285, 82286, 82287, 82289, 82292, 82293, 82294, 82295, 82305, 82306, 82307, 82308, 82309, 82310, 82311.